Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 186, NWS Nashville, TN

May 23, 2011Hickman County, Perry County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 23, 2011, 7:50 PM CDT for Hickman County, Perry County, Wayne County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 7:50 PM CDT (00:50 UTC)
Expired
May 23, 2011, 8:15 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Hickman County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 157 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:57 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WUUS54 KOHX 240050
SVROHX
TNC081-135-181-240115-
/O.NEW.KOHX.SV.W.0186.110524T0050Z-110524T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN PERRY COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 815 PM CDT

* AT 747 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM DECATURVILLE TO SAVANNAH...AND WERE MOVING EAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING LARGE 
HAIL. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM 
WINDOWS! IF TIME ALLOWS...PUT YOUR AUTOMOBILES INTO A CARPORT OR 
GARAGE.

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS LINE OF SEVERE
THUNDERSTORMS...WHICH COULD FLOOD LOW LYING AREAS QUICKLY AND COVER
ROADS WITH WATER. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

&&

LAT...LON 3546 8805 3549 8799 3551 8797 3561 8803
      3566 8802 3572 8759 3518 8792 3518 8799
      3530 8799 3531 8802 3535 8801 3539 8803
      3541 8797 3544 8805
TIME...MOT...LOC 0049Z 262DEG 27KT 3559 8799 3526 8821

$$

FORECASTER: ROSE
1 follow-up statement
056 
WWUS54 KOHX 240112
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
812 PM CDT MON MAY 23 2011

TNC081-135-181-240122-
/O.EXP.KOHX.SV.W.0186.000000T0000Z-110524T0115Z/
HICKMAN TN-PERRY TN-WAYNE TN-
812 PM CDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE...SOUTHERN
PERRY AND SOUTHWESTERN HICKMAN COUNTIES WILL EXPIRE AT 815 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

LAT...LON 3546 8805 3549 8799 3551 8797 3561 8803
      3566 8802 3572 8759 3518 8792 3518 8799
      3530 8799 3531 8802 3535 8801 3539 8803
      3541 8797 3544 8805
TIME...MOT...LOC 0112Z 262DEG 27KT 3565 8771 3532 8793

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:50 PM CDT, 0 minutes earlier.

Area forecast discussion, May 23, 7:50 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT MON MAY 23 2011

.MESOSCALE UPDATE...

INITIAL ANALYSIS OF SEVERE THUNDERSTORM OVER STEWART COUNTY
EARLIER THIS AFTERNOON INDICATED THE DEVELOPMENT OF A CLASSIC
BROKEN-S SIGNATURE AND THE LIKELIHOOD OF A TORNADO NORTH OF DOVER
TO BIG ROCK, EXTENDING INTO THE EXTREME NORTHEASTERN PART OF THE
COUNTY. THE SHERIFFS OFFICE IN STEWART COUNTY INDICATED SEVERAL
REPORTS OF A TORNADO IN THE COUNTY. STRONG ROTATION WAS INDICATED
FROM KHPX DOPPLER DURING THE DURATION OF THE EVENT AND AT 2359Z,
WHEN THE STORM WAS IN EXTREME NORTHEASTERN STEWART COUNTY, BASE
VELOCITIES OF 92.4 KTS WERE INDICATED AT 1405 FT AGL.

A BROKEN LINE OF THUNDERSTORMS, SOME STRONG TO SEVERE, WILL CONTINUE
EASTWARD THROUGH THE EVENING, WITH THE MAIN THREAT EXPECTED TO BE
DAMAGING WINDS AND LARGE HAIL.

SEVERE THUNDERSTORM WATCH 347 REMAINS IN EFFECT FOR MUCH OF THE
MID STATE THROUGH 11 PM CDT. THE WATCH IS NO LONGER IN EFFECT FOR
BENTON, HOUSTON AND STEWART COUNTIES. ADDITIONAL COUNTIES WILL BE
DROPPED FROM THE WATCH DURING THE REMAINDER OF THE EVENING, AS THE
STORMS MOVE FURTHER EAST AND ZFP UPDATES WILL BE ISSUED AS
REQUIRED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, May 23, 4:58 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-241030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
458 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SEVERE STORMS ARE POSSIBLE THIS EVENING THROUGH LATE TONIGHT AS A
CONVECTIVE COMPLEX MOVES EASTWARD INTO MIDDLE TENNESSEE. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

DAMAGING WIND AND LARGE HAIL ARE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES FROM
THIS EVENING THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, May 23, 6:16 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS EMPLOYEE

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Local storm report, May 23, 6:21 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NE GALLATIN           36.40N 86.43W
05/23/2011                   SUMNER             TN   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE SURVEY OF TREE DAMAGE AT 1291
            GIBBS LANE FOUND TWO DOZEN TREES SNAPPED OR UPROOTED AND
            TWO DOZEN MORE WITH LARGE LIMBS SNAPPED. WINDS ESTIMATED
            75 TO 80 MPH.

&&

DMASSIE
Special weather statement, May 23, 6:30 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
630 PM CDT MON MAY 23 2011

TNZ005-006-022>025-240015-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
630 PM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY AND STEWART COUNTIES...

AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST
OF MURRAY KY TO 8 MILES EAST OF PARIS TO 9 MILES SOUTHEAST OF
PARIS...MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  DOVER BY 650 PM CDT.
  TENNESSEE RIDGE BY 655 PM CDT.
  ERIN BY 700 PM CDT.

PEOPLE IN HOUSTON...NORTHERN BENTON...NORTHWESTERN DICKSON...
NORTHWESTERN HUMPHREYS...STEWART AND WESTERN MONTGOMERY COUNTIES...
INCLUDING THE CITIES OF DOVER...TENNESSEE RIDGE AND ERIN...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

STEIGERWALDT
Local storm report, May 23, 6:39 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     BELINDA CITY            36.17N 86.48W
05/23/2011                   WILSON             TN   NWS STORM SURVEY

            NATIONAL WEATHER SERVICE SURVEY IN BELINDA CITY FOUND
            DOZENS OF TREES DAMAGED. THE HEAVIEST DAMAGE OCCURRED
            NEAR STONE HILL ROAD AND BELINDA PARKWAY. SEVERAL TREES
            WERE UPROOTED AND SEVERAL HOUSES HAD SIGNIFICANT ROOF
            DAMAGE. WINDS ESTIMATED NEAR 80 MPH.

&&

DMASSIE
Local storm report, May 23, 7:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     5 NE DOVER              36.53N 87.78W
05/23/2011                   STEWART            TN   LAW ENFORCEMENT

            SHERIFFS RELAYS PUBLIC REPORT OF POSSIBLE TORNADO DAMAGE
            IN THE TOWN OF BIG ROCK ON CHERRY HOLLOW RD. ROOF BLOWN
            OFF HOUSE...TRAILER LIFTED OFF GROUND.

&&

TBOUCHER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Perry31 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 3:04 AM CDTSevere Thunderstorm WarningOHXWayne26 min
May 24, 4:39 AM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton30 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.